Heavy Rain, Cheyenne
- When
- August 29, 11:30 AM MST to 12:30 PM MST
- Where
- Cheyenne County, 0.91 mi NNE of (Sny)sidney Arpt
- Reported by
- Trained Spotter
- Coordinates
- 41.112, -102.973
An estimated two inches of rain fell within an hour period.
Afternoon thunderstorms produced torrential rainfall, which caused flash flooding in southern Cheyenne County, as well as some reports of large hail and wind damage over portions of the western Panhandle. A tornado was also spotted by the public south of Chadron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon thunderstorms produced torrential rainfall, which caused flash flooding in southern Cheyenne County, as well as some reports of large hail and wind damage over portions of the western Panhandle. A tornado was also spotted by the public south of Chadron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 29, 11:15 AM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1215 PM MDT MON AUG 29 2011 .UPDATE...18Z TAF ISSUANCE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO EAST ACROSS THE FORECAST AREA TODAY. WILL LIKELY SEE MVFR TO IFR CONDITIONS IN THE THUNDERSTORMS...WITH VARIABLE GUSTY WINDS AND EVEN SOME HAIL IN STRONG THUNDERSTORMS EXPECTED OVER THE PANHANDLE ZONES THIS AFTERNOON. THESE STRONGER THUNDERSTORMS ARE DUE TO THE LEESIDE SFC PRESSURE TROUGH DEVELOPING TODAY...PROVIDING ENHANCED CONVERGENCE AND THUS POTENTIAL FOR STRONGER THUNDERSTORMS EAST OF A LINE FROM LUSK TO KIMBALL. AS THIS CONVERGENCE BOUNDARY SHIFTS EAST THROUGH THE EVENING AND OVERNIGHT PERIOD...WINDS WILL SHIFT TO THE WEST AND STEADILY DIMINISH. PRECIP CHANCES WILL ALSO DIMINISH AS THESE WESTERLY WINDS FILTER IN DRIER AIR...BUT ACTIVITY WILL LINGER UNTIL AT LEAST 04Z ACROSS THE EASTERN PANHANDLE. MVFR CONDITIONS IN PATCHY AREAS OF FOG WILL THEN DEVELOP IN THIS AREA AS SKIES CLEAR AND RADIATIONAL COOLING COMMENCES. && PREV DISCUSSION... /ISSUED 415 AM MDT MON AUG 29 2011/ SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... EARLY MORNING CONVECTION WAS BEING PRODUCED ALONG THE LEADING EDGE OF MID-LEVEL SHORTWAVE WHICH WAS ANALYZED THIS MORNING NR THE CONTINENTAL DIVIDE. MEANWHILE AT THE SFC...LEE-SIDE PRESSURE TROUGH WAS DRAPED ALONG THE FRONT RANGE AT 08Z. MODELS PROG THIS SFC TROUGH TO BE PUSHED EAST WITH TIME TODAY AS THE MID/UPPER LEVEL TROUGH AXIS SLOWLY SLIDES ACROSS THE CWA. DID KEEP PATCHY FOG MENTION FOR PRIMARILY LARAMIE COUNTY THROUGH MID-MORNING TODAY AS SATURATED LLVLS AND CALM WINDS PREVAIL. LLVL THETA-E RIDGE WILL AMPLIFY OUT AHEAD OF THE SFC TROUGH AND WHEN COMBINED WITH STEEPENING MID-LEVEL LAPSE RATES OF AOA 7-8C/KM EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS TODAY. THESE THUNDERSTORMS SHOULD INITIATE IN THE VICINITY OF THE SFC TROUGH BY EARLY AFTERNOON AND PUSH EAST THROUGH EARLY EVENING. SBCAPES WILL INCREASE TO AROUND 1000 J/KG BY AFTERNOON AND WITH DEEP LAYER SHEAR IN EXCESS OF 30 KNOTS...WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ESPECIALLY FOR AREAS NR THE WY/NE STATELINE. FOR NOW HAVE ADDED GUSTY WINDS/SMALL HAIL WORDING TO THE FORECAST AS ANY SEVERE COVERAGE IS ANTICIPATED TO REMAIN VERY LIMITED. ANY CONVECTION THAT DOES DEVELOP THIS AFTERNOON WILL PUSH EAST INTO THE WRN NEBRASKA PANHANDLE THIS EVENING AND OUT OF THE CWA OVERNIGHT. A DRIER AIR MASS WILL WORK IN BEHIND A WEAK PACIFIC FRONTAL PASSAGE TUESDAY MORNING. THERE MAY BE JUST ENOUGH MOISTURE TO EEK OUT A FEW AFTERNOON SHOWERS OR STORMS OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING...BUT AM NOT ALL THAT CONFIDENT IN THE PROSPECT AT THIS POINT. AS THE FOUR CORNERS HIGH CONTINUES TO WEAKEN...MID AND UPPER-LEVEL FLOW WILL BACK TO THE SOUTHWEST BY WEDNESDAY... SETTING THE STAGE FOR THE NEXT POTENTIAL WIDESPREAD CRITICAL FIRE WEATHER DAY. SIMILAR TO TUESDAY...THERE MAY BE ENOUGH MID-LEVEL MOISTURE TO SUPPORT ISOLATED AFTERNOON/EARLY EVENING CONVECTION MAINLY OVER THE HIER TERRAIN. H7 TEMPERATURES OF AROUND 10C COMBINED WITH ENHANCED CLOUD-COVER WILL HOLD TEMPERATURES DOWN TODAY...WITH AFTERNOON HIGHS OF WHICH WILL ONLY CLIMB INTO THE 80S. WEST WINDS BEHIND THE DEPARTING SHORTWAVE WILL ADVECT H7 TEMPERATURES OF AROUND 16C FOR TUESDAY. THIS WILL RESULT IN AFTERNOON HIGHS THAT WILL REMAIN IN THE 80S WEST...AND CLIMB BACK INTO THE LOW 90S FOR THE LOWEST ELEVATIONS ON THE ERN PLAINS. H7 TEMPERATURES CLIMB TO 17C BY WEDNESDAY...WHICH SHOULD BUMP THE LOWEST ELEVATIONS ON THE ERN PLAINS INTO THE MID 90S...EVEN FLIRTING WITH TRIPLE DIGITS NORTH OF THE PINE RIDGE. LONG TERM...THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST IS HOW MUCH THUNDERSTORM COVERAGE WILL TAKE PLACE ON THURSDAY INTO THURSDAY NIGHT. ANOTHER ISSUE IS HOW MUCH TEMPERATURES WILL COOL OFF THIS WEEKEND. THURSDAY-THURSDAY NIGHT: LATEST WATER VAPOR LOOP WAS SHOWING A VORTICITY LOBE HEADING TOWARDS BRITISH COLUMBIA WITH THE TAIL OF THIS LOBE DIVING SOUTHEAST ACROSS THE EASTERN PACIFIC. THIS FEATURE IS PROGGED TO PUSH EAST ACROSS THE PACIFIC NORTHWEST BEGINNING WEDNESDAY AND SHIFT EAST ACROSS MONTANA INTO NORTHWEST WYOMING BY THURSDAY EVENING. THE GFS IS MUCH FASTER WITH THE TRACK OF THIS WAVE COMPARED TO THE ECMWF/GEFS ENSEMBLES/UKMET. AT THIS POINT...WE ARE FAVORING THE SLOWER SOLUTIONS DUE TO THE LATEST WATER VAPOR TRENDS. AS A RESULT...WE MAY SEE THE CHANCE OF SHOWERS AND THUNDERSTORMS LINGER ACROSS MUCH OF THE EASTERN HALF OF THE FORECAST AREA ON THURSDAY NIGHT. WE HAVE BUMPED THE PRECIPITATION CHANCES MAINLY ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA ON THURSDAY AFTERNOON INTO THURSDAY NIGHT AS THE POTENTIAL VORTICITY ANOMALY ADVANCES INTO THE NORTHERN WYOMING BEHIND THE FRONTAL BOUNDARY. AHEAD OF THIS FRONT...IT WILL BE A WARM...BREEZY AND DRY DAY ACROSS MOST AREAS ALONG AND WEST OF THE LARAMIE RANGE WHICH SPELLS GOOD RED FLAG CONDITIONS. BEHIND THE FRONTAL BOUNDARY...IT WILL BE SOMEWHAT COOLER ALONG WITH BETTER LOW LEVEL MOISTURE. THE BETTER CHANCE OF CONVECTION WILL MOST LIKELY TAKE PLACE THURSDAY NIGHT MAINLY EAST OF THE LARAMIE RANGE AS UPSLOPE FLOW DEVELOPS. FRIDAY-FRIDAY NIGHT: COOLER AND MOSTLY DRY CONDITIONS WILL BE THE RULE OVER THE AREA AS THE FLOW ALOFT TURNS NORTHWEST WITH PACIFIC HIGH PRESSURE MOVING INTO THE AREA. WE MAY SEE A FEW LINGERING SHOWERS IN THE MORNING IN THE NORTHEAST PORTION OF THE FORECAST AREA. OTHERWISE...WE DID MENTION A SLIGHT CHANCE OF ISOLATED AFTERNOON THUNDERSTORMS MAINLY EAST OF THE LARAMIE RANGE. SATURDAY-MONDAY: LATEST WATER VAPOR LOOP IS SHOWING ANOTHER UPPER LEVEL WAVE MOVING THROUGH THE ALEUTIANS. THE MODELS APPEAR TO BECOMING IN BETTER ALIGNMENT ON THE POSITION OF THIS TROF IN THE NORTHERN PLAINS THIS WEEKEND. THIS FEATURE MAY SEND ANOTHER SURGE OF COOL AIR INTO THE AREA ON SATURDAY INTO SUNDAY. WE HAVE TWEAKED TEMPERATURES DOWN A BIT DURING THIS TIMEFRAME. WOULD NOT BE SURPRISED IF WE DROP TEMPERATURES DOWN EVEN MORE AS THE WEEKEND APPROACHES IF THE POSITION OF THE TROF PAN OUT. OTHERWISE...MOSTLY DRY CONDITIONS WILL BE THE RULE OVER THE AREA. HOWEVER...CANNOT RULE OUT AN ISOLATED HIGH BASED AFTERNOON STORM OR TWO ALONG AND EAST OF THE LARAMIE RANGE...BUT THE LOW LEVEL MOISTURE WILL BE QUITE LIMITED. THEREFORE...WE HAVE KEPT THE PRECIPITATION CHANCES VERY MINIMAL. AVIATION...06Z TAFS SHOWERS AND THUNDERSTORMS COMING TO AN END LATE THIS EVENING. SOME CONCERN WITH LOWERING CONDITIONS OUT IN THE PANHANDLE WITH UPSLOPING WINDS AND INCREASING LOW LEVEL MOISTURE FROM RECENT RAINFALL. WENT WITH SOME IFR CONDITIONS IN THE SOUTHERN PANHANDLE NEAR SIDNEY AROUND 12Z...PERSISTING THROUGH MID MORNING. SHOWERS AND THUNDERSTORMS RETURN MONDAY AFTERNOON...MAINLY EAST OF THE LARAMIE RANGE. GUIDANCE SHOWING QUITE A BIT OF RAINFALL...SO WENT WITH MVFR CONDITIONS IN MODERATE SHOWERS AFTER 18Z. FIRE WEATHER... ANOTHER DAY OF WET SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN TODAY. AREAS OF THE DISTRICT WITH THE BEST CHANCE TO SEE THESE THUNDERSTORMS WILL BE IN AREAS EAST OF INTERSTATE 25. A FEW THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE BY LATE AFTERNOON...ESPECIALLY NEAR THE WY/NE STATELINE. THESE SHOWERS AND THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY LATE TONIGHT...GIVING WAY TO MUCH DRIER CONDITIONS FOR TUESDAY. IN FACT...MINIMUM RELATIVE HUMIDITIES WILL DIP BACK INTO THE TEENS ACROSS SOUTHEAST WYOMING...WITH LOW TO MID 20S OVER THE NEBRASKA PANHANDLE ON TUESDAY. AREAS OF NORTHERN CARBON AND CONVERSE COUNTIES WILL LIKELY SEE HUMIDITIES THAT DROP BELOW CRITICAL THRESHOLDS ON TUESDAY. HOWEVER...AT THIS POINT WINDS LOOK TO REMAIN ON THE MARGINAL SIDE. WILL NEED TO MONITOR THESE AREAS FOR THE POTENTIAL FOR LATER HIGHLIGHTS. FOR NOW...WILL CONTINUE HEADLINING THE FWF. WINDS WILL TURN SOUTHWESTERLY ON WEDNESDAY AND THE DRY AIR MASS WILL CONTINUE. WEDNESDAY WILL PROVIDE THE BEST OPPORTUNITY FOR CRITICAL FIRE WEATHER CONDITIONS OF THE WEEK...WITH DRY...HOT AND INCREASINGLY BREEZY CONDITIONS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM... LONG TERM/AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1033 AM MDT MON AUG 29 2011 WYZ101>119-301645- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1033 AM MDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA AGAIN THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE FOR THESE STORMS WILL BE MAINLY ALONG AND EAST OF THE LARAMIE RANGE. THERE IS A SLIGHT RISK OF A FEW OF THESE THUNDERSTORMS BECOMING SEVERE LATER THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE MOUNTAINS ON TUESDAY AND WEDNESDAY. HOWEVER...THERE IS A BETTER CHANCE FOR THUNDERSTORMS EAST OF THE LARAMIE RANGE ON THURSDAY AS A FRONTAL BOUNDARY PUSHES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-301645- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1033 AM MDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA AGAIN THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF A FEW OF THESE THUNDERSTORMS BECOMING SEVERE LATER THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
3 heavy rain, 3 thunderstorm wind, 2 flash flood, 1 hail, 1 tornado. Local standard time, as filed.
An estimated two inches of rain fell within an hour period.
An inch and a half of rain fell within an hour just north of Bayard.
The ASOS wind sensor at the Sidney Airport measured a peak wind gust of 62 mph.
Rapid high water was flowing over and under County Road 113 near County Road 14.
Two and a half inches of rain fell within a 90-minute period.
Four to five inch diameter branches were snapped off trees.
Cheyenne County dispatch reported that many county roads southeast of Sidney extending east to the Deuel County line were closed due to flooding.
Wind gusts were estimated at 60 mph. There were numerous small branches down.
A weak tornado briefly touched down in a wooded area just south of King Canyon Road. Produced damage to a tree and windmill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329594, 329582, 329578, 329595, 329598, 329584, 329591, 329597, 329592, 329593.